Florida, 2004

Hail and Damaging Winds in Florida, June 6, 2004

June 6, 2004 · NWS MLB · 6 events in 5 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 6, 12:48 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 6, 12:48 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
148 PM EDT SUN JUN  6 2004

.DISCUSSION...CURRENTLY...A BIT DELAYED START TO CONVECTION THAN
RECENT AFTNS WILL LEAD TO POTENTIAL STRONG STORMS DURING THE LATE
AFTN/EVENING. SOME DRIER AIR HAS WORKED ACROSS NRN SECTIONS PER
WATER VAPOR IMAGERY BUT 12Z ETA PROGS INDICATE HIGHER LIKELIHOOD FOR
CONVECTION ACROSS THE AREA DURING THE LATE AFTN/EVENING AS THE WEST
COAST BREEZE PROGRESSES TWD THE INTERIOR AND THE EAST COAST BRZ
MOVES INTO INTERIOR SECTIONS OF THE COASTAL COUNTIES. MID LVL TEMPS
STILL COOL ENOUGH TO SUPPORT HAIL AND DRY AIR ALOFT MAY ALLOW FOR A
FEW STORMS WITH DOWNBURST WINDS. STEERING FLOW WILL TAKE ACTIVITY
FROM METRO ORLANDO AND OSCEOLA COUNTY TOWARD THE EAST COAST DURING
THE EVENING. WILL KEEP SCT POPS IN TONIGHT WITH HIGHEST CHANCES
ACROSS ERN SECTIONS OF THE INTERIOR COUNTIES TO THE COAST. EXPECT
ACTIVITY TO DIMINISH BY LATE EVENING WITH SKIES BECOMING PTLY CLOUDY
OVERNIGHT.

MON...SOUTHWEST STEERING FLOW WILL WEAKEN SUBSTANTIALLY WITH MODELS
GENERALLY SHOWING 5 KNOTS OR LESS BY EVENING.  THIS SHOULD FAVOR
INLAND AREAS FOR THE GREATEST COVERAGE OF STORMS WHERE BOUNDARY
INTERACTIONS WILL BE MOST NUMEROUS.  MODELS SHOWING A DEGREE OR TWO
WARMER IN THE MID LEVELS AS INFLUENCE OF UPPER TROUGH LESSENS AND
THERE IS MORE DEEP LAYER RIDGING.  DEEP MOISTURE (1.6-1.7 PRECIP
WATER) LOOKS SUFFICIENT FOR SCATTERED COVERAGE.

TUE/WED...TREND AWAY FROM A POSITIVE PNA (TROUGH IN EAST/RIDGE IN
WEST) WILL LEAD TO MORE RIDGING IN THE EASTERN U.S.  THIS WILL ALLOW
LOW LEVEL RIDGE AXIS TO GRADUALLY SHIFT NORTH AS THE WEAK TROUGH IN
THE SOUTHEAST CONTINUES TO WEAKEN.  THIS WILL BRING MORE OF A
SOUTHEAST COMPONENT TO THE STEERING FLOW.  HOWEVER...LATEST MODEL
RUN NOT SHOWING AS MUCH OF A NORTHWARD PROGRESSION OF THE LOW LEVEL
RIDGE.

STILL THINK THAT THE LOWER COASTAL POPS BEING ADVERTISED LOOK GOOD
AS CONVECTIVE INITIATION SHOULD OCCUR FURTHER INLAND...AND
MOVE/PROPAGATE INLAND.  SMALL OVERNIGHT COASTAL POPS DO NOT LOOK AS
PROMISING BUT WILL LEAVE FOR NOW.  GFS ALSO HAS BEEN SHOWING A
LITTLE DRYING TUE ADVECTING IN FROM THE SOUTHEAST.  DO NOT THINK
THAT IT WILL BE ENOUGH TO KNOCK POPS DOWN SUBSTANTIALLY FOR THE
INTERIOR.  WILL STAY WITH 40/50 INTERIOR AND 30 ALONG THE COAST
WHICH IS CLOSE TO THE MAV NUMBERS.  THE MET GUIDANCE POPS LOOK TOO
HIGH AS ETA MODEL KEEPS A MOISTURE MAX RIGHT ACROSS THE AREA WHICH
DOES NOT LOOK REALISTIC.

THU-SUN...GFS SHOWING A BACK DOOR FRONT DROPPING DOWN THE EASTERN
SEABOARD THU WITH BROADENING LOW LEVEL RIDGE AXIS STARTING TO SHIFT
BACK TO THE SOUTH.  BY SUNDAY THE GFS IS SHOWING RIDGING ALOFT
BREAKING DOWN ALONG THE EAST COAST.  THUS...IT LOOKS LIKE THE LOW
LEVEL RIDGE AXIS SHOULD GET SUPPRESSED SOUTH OF THE AREA.  IN
ADDITION...THE MODEL AT 00Z WAS SHOWING DEEP TROPICAL MOISTURE BEING
PULLED INTO THE AREA WITH FORECAST PRECIPITABLE WATER OVER 2 INCHES
FOR THE FIRST TIME IN A LONG TIME.  SO AFTER HAVING THE INTERIOR
AREAS GET THEIR RAIN FOR A FEW DAYS...THE FOCUS SHOULD START TO
SHIFT BACK TOWARDS THE EAST COAST OVER THE WEEKEND...THOUGH IF THE
HIGH MOISTURE VALUES MATERIALIZE...MOST AREAS COULD SEE A HIGH
COVERAGE OF RAINFALL.

&&

.MARINE...WITH THE OSCILLATING RIDGE AXIS NEARBY...SOUTH TO
SOUTHEAST FLOW LESS THAN 15 KNOTS WITH SEAS AT OR BELOW 3 FEET
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  87  71  87 /  30  50  40  30
MCO  71  90  71  90 /  30  50  30  40
MLB  71  87  72  87 /  40  40  20  30
VRB  71  87  72  87 /  40  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...VOLKMER
LONG TERM...LASCODY
Hazardous weather outlook, Jun 6, 9:55 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EDT SUN JUN 6 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
061900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1055 AM EDT SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...ISOLATED SEVERE STORMS EXPECTED THIS AFTERNOON...

...THUNDERSTORM IMPACT...
ADEQUATE LOW LEVEL MOISTURE...AFTERNOON HEATING AND SEA BREEZE
BOUNDARIES WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS TO
DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL FLORIDA. THE STEERING
FLOW WILL BE FROM THE SOUTHWEST ALLOWING STORMS FROM THE WEST COAST
SEA BREEZE TO MOVE NORTHEAST INTO LAKE AND VOLUSIA COUNTIES.

LIGHTER FLOW IS EXPECTED NEAR LAKE OKEECHOBEE WHERE THE EAST COAST
SEA BREEZE WILL PUSH INTO COASTAL AREAS FROM VERO BEACH TO STUART
AND INTERACT WITH THE LAKE OKEECHOBEE BREEZE. SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP.

THE STRONGEST STORMS ARE EXPECTED IN THE MID TO LATE AFTERNOON FROM
METRO ORLANDO AND INTERSTATE 4 CORRIDOR AND ALSO ACROSS OSCEOLA...
BREVARD AND INDIAN RIVER COUNTIES WITH SEA BREEZE AND OUTFLOW
BOUNDARY COLLISIONS. THESE BOUNDARY COLLISIONS WILL RESULT IN A HIGH
TO EXTREME THREAT OF LIGHTNING WITH THE STRONGEST STORMS. ALSO...A
MODERATE THREAT OF SEVERE WINDS TO 60 MPH AND LARGE HAIL TO NICKEL
SIZE ARE EXPECTED...AS ISOLATED STORMS BECOME SEVERE.

THERE IS ALSO A VERY LOW THREAT OF A WEAK SHORT-LIVED TORNADO
OR WATERSPOUT ALONG NORTHERN COASTAL SECTIONS OF EAST CENTRAL
FLORIDA.

MOVE INDOORS INTO A STURDY STRUCTURE IF A WARNING IS ISSUED FOR YOUR
AREA.

...FLOOD IMPACT...
THERE WILL BE A MODERATE THREAT OF FLOODING RAIN ASSOCIATED WITH
SEVERAL STORMS THIS AFTERNOON AS ABUNDANT LOW LEVEL MOISTURE IS IN
PLACE. LOCAL RAIN TOTALS COULD REACH TWO TO FOUR INCHES WITH SLOW
MOVING STORMS...ESPECIALLY ALONG THE TREASURE COAST.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS WILL AFFECT THE INTRACOASTAL AND NEAR SHORE WATERS OF
NORTH BREVARD AND COASTAL VOLUSIA COUNTIES LATER THIS AFTERNOON.
THERE IS A MODERATE THREAT FOR WIND GUSTS IN EXCESS OF 34 KNOTS.

...WATERSPOUT IMPACT...
A VERY LOW THREAT OF WATERSPOUTS EXISTS OVER THE INTRACOASTAL AND
NEAR SHORE WATERS OF NORTHERN BREVARD AND VOLUSIA COUNTIES.

.DAYS TWO THROUGH SEVEN...
IMPACTS ASSOCIATED WITH AFTERNOON THUNDERSTORMS WILL CONTINUE
AND BE FOCUSED TOWARD INTERIOR SECTIONS OF THE CENTRAL PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

15

In the hours before

Special weather statement, Jun 6, 1:43 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EDT SUN JUN 6 2004

FLZ047-061910-
SOUTHERN BREVARD COUNTY-
243 PM EDT SUN JUN 6 2004

...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL NORTH OF LAKE
WASHINGTON...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING SMALL HAIL WEST OF VIERA...MOVING SOUTH
AT 5 MPH. THIS STORM WILL APPROACH LAKE WASHINGTON.

MOVE INDOORS TO A PLACE OF SAFETY IF YOU ARE IN THE PATH OF THIS
STORM.

15
Special weather statement, Jun 6, 2:20 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT SUN JUN 6 2004

FLZ058-059-062000-
OKEECHOBEE-ST. LUCIE-
320 PM EDT SUN JUN 6 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL OKEECHOBEE COUNTY...WESTERN ST. LUCIE COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER WESTERN
ST LUCIE COUNTY 16 MILES NORTHEAST OF FOUR SEASONS ESTATES...MOVING
SOUTHWEST AT 10 MPH TOWARD STATE ROAD 70.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

52

The radar

The Melbourne radar (KMLB), 75 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, St. Lucie

When
June 6, 2:40 PM EST
Where
St. Lucie County, 12 mi W of Ft Pierce
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.450, -80.533

Hail, Volusia

When
June 6, 3:40 PM EST
Where
Volusia County, Alamana
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.933, -81.100

Hail, Seminole

When
June 6, 4:00 PM EST
Where
Seminole County, Lake Jessup
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.733, -81.233

Hail, Seminole

When
June 6, 4:10 PM EST
Where
Seminole County, 1 mi N of Oviedo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.683, -81.200

Thunderstorm Wind, Osceola

When
June 6, 4:20 PM EST
Where
Osceola County, Kissimmee
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.300, -81.400

Thunderstorm winds blew down a large tree in Kissimmee.

Thunderstorm Wind, Orange

When
June 6, 5:00 PM EST
Where
Orange County, 5 mi S of Pine Castle
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
28.400, -81.367

Thunderstorm winds damaged a gas station awning damaging a truck north of Kissimmee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407586, 5407587, 5407588, 5407589, 5407590, 5407591.